Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 7, NWS Brownsville, TX

April 18, 2009Hidalgo County, Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 18, 2009, 1:46 PM CDT for Hidalgo County, Starr County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2009, 1:46 PM CDT (18:46 UTC)
Expired
Apr 18, 2009, 2:45 PM CDT
In force
59 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

Counties Hidalgo County, TX, Starr County, TX

The radar

The Brownsville radar (KBRO), 147 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 2:37 PM CDTHAIL 0.25N Mccook, TXCO-OP OBSERVER IN MCCOOK REPORTED PEA SIZE HAIL FALLING WITH VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 6.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1916 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.5
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 181846
SVRBRO
TXC215-427-181945-
/O.NEW.KBRO.SV.W.0007.090418T1846Z-090418T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
146 PM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.
  EASTERN STARR COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 245 PM CDT

* AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING 60 MPH WINDS...15 MILES NORTHWEST OF MCCOOK...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA GLORIA.
  MCCOOK.
  PUERTO RICO.

WIND GUSTS TO 60 MPH OR MORE WILL CAUSE SOME STRUCTURAL DAMAGE...
MAINLY TO TREES AND POWER LINES. POORLY ANCHORED ROOFS...MOBILE
HOMES...AND SHEDS ARE ALSO AT RISK.

QUARTER SIZE HAIL IS LIKELY. MOVE INDOORS IMMEDIATELY.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2661 9883 2668 9876 2675 9869 2675 9817
      2643 9835 2644 9892 2655 9886
TIME...MOT...LOC 1846Z 274DEG 17KT 2661 9856

$$

53
1 follow-up statement
000 
WWUS54 KBRO 181907
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
207 PM CDT SAT APR 18 2009

TXC215-427-181945-
/O.CON.KBRO.SV.W.0007.000000T0000Z-090418T1945Z/
STARR-HIDALGO-
207 PM CDT SAT APR 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHWESTERN HIDALGO AND EASTERN STARR COUNTIES...

AT 207 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTHWEST OF MCCOOK...MOVING EAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCCOOK.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...  
  NICKEL SIZE HAIL.
  60 MPH WIND GUSTS.

MOVE INTO A STURDY BUILDING IMMEDIATELY AS THIS IS A DANGEROUS STORM

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2644 9867 2659 9856 2673 9851 2675 9817
      2643 9835
TIME...MOT...LOC 1907Z 287DEG 19KT 2657 9844

$$

HART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:57 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 18, 9:57 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
957 AM CDT SAT APR 18 2009

.DISCUSSION...SATELLITE AND RADAR IMAGES INDICATE SHOWERS
DEVELOPING ACROSS FAR WESTERN PORTIONS OF THE CWA THIS MORNING
WHILE THUNDERSTORMS CONTINUE TO DEVELOP WITH THE MCS ACROSS EAST
CENTRAL TEXAS. MSAS SURFACE ANALYSIS INDICATED A WEAK FRONTAL BOUNDARY
OR OLD OUTFLOW BOUNDARY FROM THE CONVECTION ACROSS THE RIO GRANDE
PLAINS YESTERDAY AND LAST NIGHT. THIS BOUNDARY MAY BE THE FOCUS
FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON. SIMILAR TO
YESTERDAY...SHOWERS CONTINUE TO DEVELOP AND STREAM NORTHWARD WITH
THE INFLOW TO THE MCS WELL TO THE NORTHEAST OF THE AREA.
ATTM...BELIEVE MOST OF THE CONVECTION WILL BE NORTH OF THE CWA
UNTIL THIS AFTERNOON AS THE TAIL END OF THE CONVECTIVE BOUNDARY
ACROSS EAST TX AND THE COASTAL BEND ALLOWS SOME STORMS TO MOVE
INTO THE NORTHEAST PORTIONS OF DEEP SOUTH TX. WILL MENTION SEVERE
STORMS POSSIBLE ACROSS THE NORTHERN CWA AS SPC HAS EXPANDED SLIGHT
RISK INTO JIM HOGG...BROOKS AND KENEDY COUNTIES TODAY. WILL
MENTION GUSTY WINDS AND FREQUENT LIGHTNING WITH THUNDERSTORMS
ELSEWHERE. WITH PRECIPITABLE WATER VALUES HIGHER THAN
YESTERDAY...WILL CONTINUE TO MENTION HEAVY RAIN POSSIBLE WITH
200MB JET STREAK TO THE NORTHWEST ENHANCING DEEP CONVECTION
PROCESSES. HAVE ADJUSTED POPS SLIGHTLY WITH BEST RAIN CHANCES OVER
WESTERN PORTIONS OF THE CWA EARLY MOVING ACROSS THE NORTHERN
PORTIONS OF DEEP SOUTH TX THIS AFTERNOON AND LOWERED POPS SLIGHTLY
ACROSS THE SOUTHEAST PORTIONS OF THE CWA.
&&

.AVIATION...THERE ARE TO MAIN LAYER OF CLOUDS DOMINATING THE CEILING
THIS MORNING. ONE LAYER IS AT 1500 FT AND THE OTHER AT 3500 FT.
EXPECT VFR CONDITIONS TO CONTINUE IN THE SHORT TERM. HOWEVER...AS
THE DAY PROGRESSES AND THE ATMS STARTS TO DESTABILIZE WITH THE
INCREASING DAYTIME HEATING AND CONTINUED MOISTURE ADVECTION...THE
CEILINGS SHOULD LOWER LATER IN THE TAF PERIOD. AS THE ATMS
DESTABILIZES...THE CONV CHCS WILL INCREASE LATER TODAY. THIS IS
CAPTURED IN THE TAFS WITH THE USE OF SOME TEMPO CONV GROUPS DURING
THE AFTERNOON HOURS.
&&

.MARINE...SWELLS CONTINUE TO PUSH INTO THE LOWER TX GULF WATERS THIS
MORNING MAINTAINING MARGINAL SCA CONDITIONS. WAVE HEIGHTS HAVE BEEN
DECREASING SOMEWHAT AND AT THE SAME TOME BECOMING MORE VARIABLE
DURING THE LAST FEW HOURS AT BUOY020. THE COMBINATION OF THE
POSSIBILITY OF ISOLATED THUNDERSTORMS OVER THE MARINE WATERS AS WELL
AS THE ONGOING SOUTHEASTERLY WINDS WILL ALLOW FOR THE FORMATION OF
BOTH WIND WAVE AND SWELLS THAT WILL POSE A HAZARD TO NAVIGATION FOR
THE COASTAL WATERS OF DEEP SOUTH TEXAS. EXPECT THE SWELLS TO PERSIST
INTO SAT NIGHT AHEAD OF THE COLD FRONT MOVING TOWARDS THE AREA.

THE SWELLS WILL START TO SLOWLY SLACKEN SUN NIGHT INTO MON AS
A LIGHT TO MODERATE NORTHERLY FLOW DOMINATES THE AREA. A LIGHT
SURFACE FLOW WILL THEN PREVAIL TUES AND TUES NIGHT. THE SURFACE FLOW
WILL THEN STRENGTHEN SOME ON WED AS ANOTHER STRONG 500 MB TROUGH
DIGS INTO THE WESTERN U.S. WILL EXTEND THE SCA THROUGH SUN MORNING
TO ACCOUNT FOR THE LARGE SWELL TRAINS MOVING ACROSS THE GULF OF
MEXICO.
&&

.PREV DISCUSSION... /ISSUED 432 AM CDT SAT APR 18 2009/
THE MAIN CHALLENGE FOR TDA WILL BE THE ONGOING PCPN CHC AND THE
POTENTIAL FOR SEEING CONV THUNDERSTORMS ACROSS PORTIONS OF DEEP
SOUTH TX. LARGE SCALE UPPER LOW CURRENTLY SPINNING ACROSS THE
CO/NM BORDER AND SLOW TO MAKE ANY PROGRESSION EWD OVRNGT.
HOWEVER...THIS LOW IS ANTICIPATED TO PULL OUT INTO THE CENTRAL AND
SOUTHERN PLAINS BY TNGT INTO EARLY SUN. MID LEVEL DISTURBANCES
WILL CONTINUE TO ROTATE COUNTER CLOCKWISE AROUND THIS LOW THROUGH
PORTIONS OF REGION TDA. MOISTURE ADVECTION HAS BEEN PRETTY
EFFICIENT FROM THE GULF OF MEXICO UNDER THIS PATTERN.
SO...INGREDIENTS THERE FOR SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. HOWEVER...ATTM...THE BEST DYNAMICS APPEAR WILL COME TOGETHER
JUST NORTH OF THE BRO CWA FOR BEST CHCS FOR STRONG TO SEVERE CONV
ACTIVITY. WITH THAT SAID...THE NORTHERN COUNTIES OF THE CWA ARE
LIKELY TO STAND THE GREATER CHC FOR SEEING POTENTIALLY ACTIVE
WEATHER. SPC CONVECTIVE OUTLOOK FOR TDA INDICATES THIS WITH
PORTIONS OF THE NE CWA BEING CLIPPED BY THE SLIGHT CHC CATEGORY.
WILL HIGHLIGHT THE POTENTIAL FOR SEVERE STORMS IN THE HWO FOR
NORTHERN ZONES AND LEAVE THAT WORDING OUT OF THE OTHER FORECAST
PRODUCTS ATTM BUT MONITOR TRENDS AS THEY UNFOLD IN THE COMING
HOURS AND READJUST IF NEEDED. COLD FRONT ASSOC WITH THIS LARGE
SCALE SYSTEM WILL SLIDE SWD ON SUN TOWARDS DEEP SOUTH TX. EXPECT
PASSAGE THRU THE AREA DURING THE AFTN HRS. THERE COULD BE SOME
SHOWERS AND OR STORMS THAT POP UP IN ASSOC WITH THE FRNT BUT AFTER
PASSAGE IT SHOULD PRETTY MUCH SHUT OFF PCPN CHC BY LATE SUN AND
EARLY MON. HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA EARLY
NEXT WEEK RETURNING DRIER CONDITIONS TO THE AREA AS TEMPS REMAIN
AOB NORMAL VALUES FOR MID TO LATE APRIL. ZONES HAVE ALREADY BEEN
SENT.

AVIATION...THE CONV FROM EARLIER THIS EVENING HAS DISSIPATED
LEAVING BEHIND PATCHY LOW AND MID LEVEL DEBRIS CLD COVER. EXPECT VFR
CONDITIONS TO CONTINUE IN THE SHORT TERM. HOWEVER...AS THE DAY
PROGRESSES AND THE ATMS STARTS TO DESTABILIZE WITH THE INCREASING
DAYTIME HEATING AND CONTINUED MOISTURE ADVECTION...THE CEILINGS
SHOULD LOWER LATER IN THE TAF PERIOD. AS THE ATMS DESTABILIZES...THE
CONV CHCS WILL INCREASE LATER TODAY AND WILL HANDLE THIS WITH SOME
TEMPO CONV GROUPS DURING THE AFTERNOON HOURS.

MARINE...LARGE SWELLS CONTINUE TO PUSH INTO THE LOWER TX GULF
WATERS THIS MORNING MAINTAINING SCA CONDITIONS. BUOY020 AND 002
BOTH REPORT SWELLS FROM 7 TO 8 FT FROM 8 TO 9 SECONDS. EXPECT THE
LARGE SWELLS TO PERSIST INTO SAT NIGHT AHEAD OF THE COLD FRONT
MOVING TOWARDS THE AREA. THE SWELLS WILL START TO SLOWLY SLACKEN SUN
NIGHT INTO MON AS A LIGHT TO MODERATE NORTHERLY FLOW DOMINATES THE
AREA. A LIGHT SURFACE FLOW WILL THEN PREVAIL TUES AND TUES NIGHT.
THE SURFACE FLOW WILL THEN STRENGTHEN SOME ON WED AS ANOTHER STRONG
500 MB TROUGH DIGS INTO THE WESTERN U.S. WILL EXTEND THE SCA THROUGH
SUN MORNING TO ACCOUNT FOR THE LARGE SWELL TRAINS MOVING ACROSS THE
GULF OF MEXICO.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  84  70  87  63 /  30  20  30   0
BROWNSVILLE          85  71  89  63 /  30  20  30   0
HARLINGEN            84  69  90  62 /  30  20  30   0
MCALLEN              86  70  91  63 /  30  20  10   0
RIO GRANDE CITY      83  68  93  63 /  40  10  10   0
SOUTH PADRE ISLAND   80  71  84  65 /  30  20  30   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR GMZ150-155-170-
     175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

PUBLIC/GRIDS...61
AVIATION/MARINE...53
MESO/FXC...CAMPBELL
Hazardous weather outlook, Apr 18, 5:30 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
530 AM CDT SAT APR 18 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-191100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
530 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
DEEP SOUTH TEXAS LATER TODAY. AN ISOLATED SEVERE THUNDERSTORM WILL
BE POSSIBLE LATER TODAY...ESPECIALLY ACROSS ZAPATA...JIM HOGG...
BROOKS AND KENEDY COUNTIES. SOME OF THESE STRONGER THUNDERSTORMS
COULD PRODUCE HAIL AND STRONG WINDS. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE LOWER TEXAS GULF WATERS DUE TO LARGE SWELL ACTIVITY.
THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND BOCA CHICA DUE TO THESE SWELLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE SMALL CRAFT ADVISORY FOR THE LOWER TEXAS GULF WATERS WILL REMAIN
IN EFFECT THROUGH SUNDAY MORNING DUE TO THE PERSISTENT EASTERLY
SWELLS AND THE PASSAGE OF A COLD FRONT. A MODERATE TO HIGH RISK OF
RIP CURRENTS AT THE LOCAL BEACHES WILL LIKELY ACCOMPANY THE ADVERSE
MARINE CONDITIONS. ISOLATED TO SCATTERED THUNDERSTORMS ARE
ANTICIPATED ON SUNDAY WITH THE PASSAGE OF THE COLD FRONT. SOME OF
THE STRONGER THUNDERSTORMS COULD HAVE THE POTENTIAL TO PRODUCE HAIL
AND STRONG WINDS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS ZAPATA...JIM HOGG...
BROOKS AND KENEDY COUNTIES LATER TODAY.

SPEECE

In the hours before

Special weather statement, Apr 18, 12:14 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1214 PM CDT SAT APR 18 2009

TXZ252-181745-
STARR-
1214 PM CDT SAT APR 18 2009

...STRONG THUNDERSTORM ACROSS WESTERN STARR COUNTY...

...MOVING EAST AT 15 MPH...WILL AFFECT VIBORAS...SAN CARLOS AND EL
SAUZ...UNTIL 1245 PM CDT. BRIEF HEAVY RAINFALL POSSIBLE...GUSTY
WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. HAIL UP
TO ONE HALF INCH IN DIAMETER IS EXPECTED.

53/JE

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:47 PM CDTAreal Flood AdvisoryBROZapata31 min
Apr 17, 8:47 PM CDTSevere Thunderstorm WarningBROZapata28 min
Apr 17, 9:13 PM CDTFlash Flood WarningBROZapata92 min
Apr 17, 9:17 PM CDTSevere Thunderstorm WarningBROZapata28 min
Apr 17, 9:54 PM CDTSevere Thunderstorm WarningBROZapata22 min
Apr 18, 12:29 PM CDTSevere Thunderstorm WarningBROStarr46 min
Apr 18, 1:11 PM CDTSevere Thunderstorm WarningBROStarr53 min
Apr 18, 1:29 PM CDTAreal Flood AdvisoryBROStarr2 hr
Apr 18, 2:57 PM CDTSevere Thunderstorm WarningBROHidalgo33 min
Apr 18, 4:32 PM CDTSevere Thunderstorm WarningBROHidalgo28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.